Advertising


News

Guillain-Barre Syndrome warning for AstraZeneca


Matt Woodley


26/08/2021 5:51:01 PM

The TGA has updated the vaccine’s Product Information regarding the ‘very rare’ possibility of contracting the disorder.

AstraZeneca vials
While a causal relationship has not been established, healthcare professionals have been told to be alert to signs and symptoms of demyelinating disorders post-vaccination. (Image: AAP)

The Therapeutic Goods Administration (TGA) has so far received 89 reports mentioning Guillain-Barre Syndrome (GBS) occurring after vaccination with Vaxzevria (AstraZeneca) in Australia.
 
It states that the warning added to the vaccine’s Product Information is a ‘precautionary measure’ in response to rare cases following vaccination in Australia and internationally.
 
While a causal relationship ‘has not been established’, healthcare professionals have been told to be alert to signs and symptoms of demyelinating disorders ‘to ensure correct diagnosis’ and to rule out other causes.
 
‘GBS is a rare immune disorder in which the body’s immune system attacks nerve cells,’ the TGA stated in its most recent COVID vaccine safety report.
 
‘The causes are not fully understood, but it often follows a viral infection [such as influenza, cytomegalovirus and glandular fever] or gastroenteritis caused by bacteria called Campylobacter jejuni.
 
‘GBS has been associated with other types of immunisations, such as influenza vaccines and has been reported with COVID-19 infection. GBS causes nerve inflammation and can result in pain, numbness, muscle weakness and difficulty walking.
 
‘It tends to affect both sides of the body. In many cases symptoms resolve within months but can sometimes take up to two years.’
 
A further eight reports of blood clots and low blood platelets have been assessed as confirmed or probable thrombosis with thrombocytopenia syndrome (TTS), likely linked to the first dose of Vaxzevria. None of these recent cases have so far proved fatal, while the number of people with TTS in intensive care has halved from six to three over the past week.
 
At the time of publication, only 14 people remain in hospital in Australia due to TTS, compared with 708 COVID cases, 127 of whom are in intensive care.
 
As of 22 August, 116 cases (67 confirmed, 49 probable) of TTS have been linked the AstraZeneca vaccine, from approximately 8.8 million doses (1.3 per 100,000).
 
The TGA also recently carried out an investigation into menstrual problems and unexpected vaginal bleeding suspected to be related to COVID-19 vaccination.
 
The investigation followed increased reporting of these events in Australia and internationally but did not find evidence for a link between vaccination and menstrual problems.
 
‘The TGA’s investigation involved assessing rates of reporting within Australia and overseas, reviewing findings from other regulators and examining the medical literature,’ the safety report states.
 
‘We have received 322 reports detailing a menstrual disorder or unexpected vaginal bleeding following the Comirnaty [Pfizer] vaccine, 157 reports following the Vaxzevria [AstraZeneca] vaccine and two reports where the vaccine brand was not specified.
 
‘Evidence from this review does not support a link between vaccination and menstrual problems. The Medicines and Healthcare products Regulatory Agency in the UK and the European Medicines Agency’s Pharmacovigilance Risk Assessment Committee came to similar conclusions following their own rigorous investigations.’
 
The most commonly reported symptoms were heavy periods, irregular bleeding, bleeding between periods and painful periods, while vaginal bleeding in postmenopausal women had also been reported.
 
Meanwhile, the TGA clarified that pregnant women who have already received a first dose of Vaxzevria can be administered either it or the Pfizer vaccine for their second dose.
 
Another 47 reports of suspected myocarditis and/or pericarditis following vaccination with Pfizer were received in the past week, bringing the overall total to 235 cases from 8.2 million doses administered (2.8 per 100,000).
 
These reports reflect the observations of the people reporting them and have not been confirmed as having been caused by the vaccine, as some events ‘may be coincidental and would have happened anyway, regardless of vaccination’, according to the TGA.
 
Nonetheless, the regulator encourages people to seek medical attention if they experience chest pain, palpitations (irregular heartbeat), fainting or shortness of breath after receiving the vaccine, particularly if they occur within 1–5 days.
 
Initial tests for those presenting with symptoms include ECG, troponin and chest X-ray.
 
Log in below to join the conversation.



AstraZeneca blood clots COVID-19 Guillain-Barre Syndrome myocarditis pericarditis Pfizer TGA TTS


newsGP weekly poll As a GP, how concerned are you about the health impacts of climate change?
 
60%
 
8%
 
25%
 
6%
Related






newsGP weekly poll As a GP, how concerned are you about the health impacts of climate change?

Advertising

Advertising


Login to comment